GO-ESSP Logo
Skip to: [content] [navigation]

If you are using Navigator 4.x or Internet Explorer 4.x, this site will not render correctly!

Global Organization for Earth System Science Portals (GO-ESSP) 2008 Workshop

Global Organization for Earth System Science Portal (GO-ESSP)

Workshop Agenda

Date: September 17th – 19th, 2008
Location: Seattle Public Library in Seattle, Washington, USA. See http://go-essp.gfdl.noaa.gov/2008/  for maps and directions
Room: 4th Floor in the Washington Mutual Foundation Room
Arrival Time: Participates should plan to arrive between 8:30 – 9:00 AM for visiting.
Purpose

The Global Organization for Earth System Science Portal (GO-ESSP) workshop is focused on facilitating the organization and implementation of an infrastructure for full data sharing among a consortium spanning continents, countries, and intergovernmental agencies. By 2011, this organization envisions an environment that allows users open access to petabytes of multi-model generated data, satellite data, in-situ data, biogeochemistry data, and ecosystems data. This infrastructure will constitute a synchronized federation providing integration of model output and observational data, GIS integration, model inter-comparison capabilities, user support and life cycle maintenance, as well as a full suite of server-side analysis tools and integration with desktop productivity applications.

As a step toward a working system of this kind, participants of GO-ESSP have come together to define and plan for an initial distributed testbed, which will be in place by early 2009 in anticipation of the upcoming Coupled Model Intercomparison Project, Phase 5 (CMIP5) multi-model runs—scheduled to begin in 2011. CMIP5 is expected to provide considerable input to the next assessment by the Intergovernmental Panel on Climate Change (IPCC). Although driven by the immediate needs of CMIP5, the workshop focus will encompass other large climate and weather research activities such as TIGGE, and GEOSS. Participants of the workshop will share ideas and software promoting integrating activities that facilitate the community’s goal to build a science gateway to climate data and resources.

This workshop is focused on the following themes:

  • Climate and Forecast (CF) conventions
  • Semantically enabled environments
  • Federation
  • Web services for scientific data systems
  • New strategies and technologies for web-based user interface development

Agenda

Day 1:  Theme: CF and Data Handling; Semantic Environments; and Federation

8:30 – 8:50 Arrival Time

8:50 Welcome from host -- Steve Hankin: – (10 min)

9:00 Welcome and AR5 Theme for Meeting – Karl Taylor (AR5) – (10 min) PDF

9:10 TGICA Theme for the Meeting – Michael Lautenschlager (TGICA) – (10 min) Powerpoint

9:20 Climate and Forecast (CF) Conventions and Data Handling. Session Chair: Dean N. Williams

9:20 BADC– Alison Pamment: "The Current Status and Future Development of CF Standard Names" – (15+5 min) Abstract Powerpoint

9:40 PCMDI – Karl Taylor: "Climate Model Output Rewriter (CMOR) 2" – (15+5 min) PDF

10:00 University of Reading – Jon Blower (for Dominic Lowe, Andrew Woolf) – "CSML: Current Status and Roadmap" – (15+5 min) Powerpoint

10:20 Unidata – Russ Rew: "Update on Unidata Technologies relevant to GO-ESSP" – (15+5 min) Abstract Powerpoint

10:40 BREAK (20 min)

11:00 UK Met Office – Bruce Wright: "CF-netCDF in WMO" – (15+5 min) Abstract Powerpoint

11:20 Unidata – Dennis Heimbigner: "Integration OPeNDAP into netCDF-4 – (15+5 min) Abstract Powerpoint

11:40 GFDL – V. Balaji: "Gridspec" – (15+5 min) PDF

112:50 UK Met Office – Phil Bentley: "Towards improved netCDF-GIS interoperability: potential use of the Well-Known Model (WKM) concept" – (15+5 min) Abstract Powerpoint

12:20 LUNCH (55 min)

13:15 Round-table Discussion - Climate and Forecast (CF) Conventions and Data Handling (1 hr)

14:15 Semantically Enabled Environments. Session Chair: V. Balaji

14:15 IRI – Benno Blumenthal: "Connecting netCDF/CF to a Semantic Framework" – (15+5 min) Abstract Powerpoint

14:35 USGS – Rich Signell: "The Model Interoperability Experiment in the Gulf of Maine: a success story made possible by NetCDF, CF, NcML, NetCDF-Java, THREDDS, OPeNDAP" – (15+5 min) Abstract Powerpoint

14:55 BREAK (20 min)

15:15 NCAS CMS MetaFor – Katherine A Bouton, Lois Steenman-Clark: "Common Metadata for Climate Modelling Digital Repositories" – (15+5 min) Abstract Powerpoint

15:35 BODC – Roy Lowry: "The Ocean Vocabulary Standard OVS" – (15+5 min) Abstract Powerpoint

16:55 Curator, NCAR – Sylvia Murphy: "Application of RDF OWL in the ESG Ontology" – (15+5 min) Powerpoint

16:15 Round-table Discussion – Semantically Enabled Environments (45 min)

17:00 Meeting Adjourn for the Day (Dinner)

17:00 First Day Recap and Goals/Objectives for Day 2 – GO-ESSP Committee – (15 min)

17:30 AR5 Meeting Discussion Dinner (possible work dinner with entire workshop)


Day 2: Theme: Web Services for Scientific Data Systems; and Demonstrations

8:30 – 9:00 Arrival Time – Host Steve Hankin: Visiting– (30 min)

9:00 Federation. Session Chair: Don Middleton

9:00 WDC/MPI – Stephan Kindermann, Michael Lautenschlager: "C3Grid Federation System for Climate Data Handling" – (15+5 min) Abstract Powerpoint

9:20 NCAR – Luca Cinquini: "The ESG-CET Gateway: A Distributed and Federated Architecture for Data Search, Access and Analysis" – (15+5 min) Abstract Powerpoint

9:40 NGDC NOAA/NASA – Eric Kihn, Mihail Zhizhin: "NOAA Class API and Portal Prototype" – (15+5 min) Abstract Powerpoint

10:00 NEODC – Matt Pritchard: "Using ESA's Service Support Environment to provide web services at the NEODC" (8+2 min) Abstract Powerpoint

10:15 BADC – Martin Juckes: "IS-ENES" – (7+2 min) Powerpoint

10:20 BREAK (20 min)

10:40 Round-table Discussion – Federation (30 min)

11:10 Web Services for Scientific Data Systems. Session Chair: Michael Lautenschlager

11:10 Unidata– Ethan Davis: "THREDDS Data Server, OGC WCS, and CF" – (15+5 min) Abstract Powerpoint

11:30 University of Reading – Jon Blower, Ethan Davis, John Caron, Pauline Mak: "Integrating a Web Map Service into the THREDDS Data Server" – (15+5 min) Abstract Powerpoint

11:50 UK Met Office – Bruce Wright: "WCSplus: Making the Web Coverage Service work for the Fluid Earth Sciences community" – (15+5 min) Abstract Powerpoint

12:10 LUNCH (1 hr 10 min)

13:20 Adnet Systems, Inc. GSFC/NASA– Jianfu Pan: "Giovanni III - From Concept to Reality" – (15+5 min) Abstract Powerpoint

13:40 Frontier Research Center for Global Change of Japan Agency for Marine-Earth Science and Technology (FRCGC/JAMSTEC)– Masayoshi Ishii: "Web services for scientific data systems" – (15+5 min) Abstract Powerpoint

14:00 NASA Jet Propulsion Laboratory – Daniel J. Crichton, Chris A. Mattmann, Amy Braverman: "Facilitating Distributed Climate Modeling Research and Analysis via the Climate Data eXchange" – (15+5 min) Abstract Powerpoint

14:20 Phil Kershaw "Integrated OGC Web Service delivery with the COWS framework" – (15+5 min) Powerpoint

14:40 Kyoto University / GFD Dennou Club – Takeshi Horinouchi, Seiya Nishizawa: "Gfdnavi: A tool to archive, share, distribute, analyze, and visualize geophysical fluid data and knowledge" – (15+5 min) Powerpoint

15:00 BREAK (20 min) p>

15:20 NOAA / NMFS / SFSC / Environmental Research Division – Bob Simons: "ERDDAP - A RESTful, Resource-Oriented Web Service for Simplified Client Access to Scientific Data" – (15+5 min) Abstract Presentation

15:40 Round-table Discussion – Web Services for Scientific Data Systems (30 min)

16:10 Demonstration and Open Discussion Session (50 min). Session Chair: Dean N. Williams

Tech-X – Alexander Pletzer: "MoDAVE: Live demos of 3D visualization/parallel data processing of cubed-sphere data" Abstract

NCAR, PCMDI – Luca Cinquini, Bob Drach: "ESG-CET Demonstration"

GFGFDL – Yana Malysheva, Serguei Nikonov, V. Balaji: "Implementation of Web Service Technologies in GFDL's FMS Runtime Environment" Powerpoint

(tentative) WDC Climate / Max-Planck-Institute for Meteorology – Stephan ndermann, Michael Lautenschlager: "Overview of C3Grid Portal and C3Grid Infrastructure"

17:00 Meeting Adjourn for the Day (Dinner)

17:00 Second Day Recap and Goals/Objectives for Day 3 – GO-ESSP Committee – (15 min)

17:30 AR5 Meeting Discussion Dinner (possible work dinner with entire workshop)


Day 3: New Strategies and Technologies for Web-Based User Interface Development

8:30 – 9:00 Arrival Time – Host Steve Hankin: Visiting– (30 min)

9:00 Web Services for Scientific Data Systems. Session Chair: Michael Lautenschlager

99:00 IGES/COLA – Jennifer M. Adams: "GrADS, GDS and Ensembles" – (15+5 min) Abstract Powerpoint

9:20 eathertop Consulting, LLC – Roland Schweitzer: "Server-side OPeNDAP Analysis – Concrete steps toward a generalized framework via a reference implementation using F-TDS" – (15+5 min) Abstract Powerpoint

9:9:40 Kyoto University / GFD Dennou Club – Seiya Nishizawa, Takeshi Horinouchi: "Gfdnavi: its design and implementation with Ajax and Ruby-On-Rails" – (15+5 min) Abstract Powerpoint

10:00 Round-table Discussion – Web Services for Scientific Data Systems (30 min)p>

10:30 BREAK (20 min)

10:50 New Strategies and Technologies for Web-Based User Interface Development. Session Chair: Steve Hankin

10:50 NOAA/PMEL – Joe Sirott: "Adventures in providing web services for large geophysical datasets" – (15+5 min) Abstract Powerpoint

11:10 CPTEC/INPE, Brazil – Roberto De Almeida: "The best of worlds: Pydap as a proxy to other OPeNDAP servers" – (15+5 min) Abstract

11:30 NCAR/CISL – Eric Nienhouse: "The Challenges of Building Rich Web Clients Geo-Spatial Applications – Lessons Learned" – (15+5 min) Abstract Powerpoint

11:50 NOAA/NMFS/SWFSC/ERD – Roy Mendelssohn, Lynn deWitt and Cara Wilson: "Environmental Data Connector  (EDC) – A Tool for Interoperability Between the Metocean Community and the GIS Community." – (15+5 min) Abstract MOV Powerpoint

12:10 JISAO – Jeremy Malczyk, Roland Schweitzer: "Contrasting styles of Web UI development:  Google Web Toolkit (GWT) versus the JavaScript API and Firebug" – (15+5 min) Abstract Powerpoint

12:30 Wrap-up discussions. Community goals and Action Items

13:00 Meeting Adjourn (safe travels)

12:30 Round-table Discussion – New Strategies and Technologies for Web-Based User Interface Development (30 min)

13:00 Steering Committee Team Only – Working Lunch – (2 hrs)

15:00 Steering Committee Adjourn (safe travels)

last modified: October 15 2008.